Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 188, NWS Norman, OK

May 14, 2021Greer County, Jackson County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 14, 2021, 2:38 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 2:38 PM CDT (19:38 UTC)
Expired
May 14, 2021, 2:50 PM CDT
In force
12 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greer County, OK, Jackson County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 68 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 364 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-519 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
364 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

919 
WUUS54 KOUN 141938
SVROUN
OKC055-065-075-142030-
/O.NEW.KOUN.SV.W.0188.210514T1938Z-210514T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
238 PM CDT Fri May 14 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Jackson County in southwestern Oklahoma...
  West central Kiowa County in southwestern Oklahoma...
  Southeastern Greer County in southwestern Oklahoma...

* Until 330 PM CDT.

* At 237 PM CDT, a severe thunderstorm was located near Mangum,
  moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Altus, Mangum, Granite, Blair, Roosevelt, Martha, Friendship, Altus
  Air Force Base, Warren, Hester and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3486 9963 3500 9950 3498 9938 3485 9902
      3462 9928
TIME...MOT...LOC 1937Z 306DEG 24KT 3489 9949 

HAIL...1.00IN
WIND...60MPH
 
$$

JT
2 follow-up statements
575 
WWUS54 KOUN 141944
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
244 PM CDT Fri May 14 2021

OKC055-065-075-142030-
/O.CON.KOUN.SV.W.0188.000000T0000Z-210514T2030Z/
Jackson OK-Kiowa OK-Greer OK-
244 PM CDT Fri May 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN JACKSON...WEST CENTRAL KIOWA AND SOUTHEASTERN GREER
COUNTIES...

At 244 PM CDT, a severe thunderstorm was located 5 miles east of
Mangum, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Altus, Mangum, Granite, Blair, Roosevelt, Martha, Friendship, Altus
Air Force Base, Warren, Hester and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3488 9953 3495 9947 3496 9939 3494 9927
      3485 9902 3462 9928
TIME...MOT...LOC 1944Z 302DEG 25KT 3487 9942 

HAIL...1.00IN
WIND...60MPH
 
$$

JT
559 
WWUS54 KOUN 141950
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
250 PM CDT Fri May 14 2021

OKC055-065-075-141959-
/O.CAN.KOUN.SV.W.0188.000000T0000Z-210514T2030Z/
Jackson OK-Kiowa OK-Greer OK-
250 PM CDT Fri May 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON...WEST
CENTRAL KIOWA AND SOUTHEASTERN GREER COUNTIES IS CANCELLED...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.

LAT...LON 3488 9953 3495 9947 3496 9939 3494 9927
      3485 9902 3462 9928
TIME...MOT...LOC 1946Z 306DEG 24KT 3485 9938 

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:15 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, May 14, 1:15 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
115 PM CDT Fri May 14 2021

...New AVIATION...

.UPDATE...
Issued at 1009 AM CDT Fri May 14 2021

Latest satellite/radar data shows a line of convection over
the TX panhandle. Added chance of showers/thunderstorms for
western Oklahoma later this morning and this afternoon as this
area of precipitation moves east. These storms are not expected to
be severe, and may generally weaken over the next few hours.

Thompson

&&

.SHORT TERM...
(Today and tonight)
Issued at 332 AM CDT Fri May 14 2021

A few elevated showers are trying to develop across portions of
the eastern panhandles early this morning within subtle mid level
WAA and moisture plume. Some isolated lightning with this
activity will be possible on its northern flank moving into NW OK
but mostly expect sprinkles further south over W OK. Further
north, over north central KS near I-70, a cluster of storms and an
outflow boundary are now accelerating SSE. Cloud tops generally
continue to warm with this activity but it could eventually make
it into N/NE OK just after 12Z so low Chcs have been included
there.

Later today and this evening deep moist convection is expected to
initiate on the high plains of TX, likely over the western
panhandles along the surface trough/dryline, and move east into
our zones after 00Z. A more substantial LLJ across our region
tonight will likely maintain these storms into the overnight
hours, along with additional moist convection moving
into/developing near N/NE OK with support from a subtle mid
level shortwave trough. Severe hail and winds will be possible
tonight, mainly across western and northwestern OK before
midnight and then perhaps again over N/NE OK.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 332 AM CDT Fri May 14 2021

Most of the precipitation Saturday morning across central and
northern OK should come to an end by 18Z. Later in the
day/afternoon there will be two areas of interest for deep moist
convection to develop. The first along a warm front/stationary
boundary over northern OK (likely initiating closer to NW OK
thanks to morning convection contamination further east) and then
again along the surface trough over the panhandles. Steep mid
level lapse rates and moderate instability will support large hail
with this activity. A more substantial mid to upper shortwave
trough will also be moving out of west TX and would expect storms
to persist thru early Sunday morning along LLJ near I-35. Weak
flow aloft will keep storm movement on the slow slide so even
after the significant hail threat begins to diminish after
midnight or so localized flooding may become a problem along and
south of I-40 Sunday AM.

By mid day Sunday, a closed low is expected to be near SoCal with
fairly weak mid to upper westerlies remaining present over the
central and southern plains. It appears yet another subtle mid
level perturbation will move into the panhandles late Sunday
afternoon/early evening and additional showers and thunderstorms
will once again develop along the dryline, progressing eastward
overnight. Severe thunderstorms will remain possible during this
time frame, with a threat of hail and winds.

Shortwave ridging will follow during the day Monday so expect a
decrease in PoPs mostly during this time. There are some fairly
large disagreements with regards to the surface pattern by late
Monday afternoon but generally think the dryline may start to
really sharpen up ahead of the approaching low perhaps over west
TX. Also, a stationary boundary will be in play somewhere near or
north of the Red River so expect these two locations will have the
best chance for moist convection by Monday evening into early
Tues AM.

Shower and thunderstorm chances will continue Tue-Thur, with at
least a low threat of severe weather each day as mid to upper
flow increases with the approach of the closed low and PBL
moisture becomes abundant. It's still unclear how severe or
widespread the threat will become, however. What is fairly
apparent is the threat of flooding during this time given the slow
exit of the mid to upper low and ample moisture present. In
addition, rain chances may persist within SSW mid to upper flow
and persistent southerly low level flow into early next weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Fri May 14 2021

Breezy south winds persist through the period with sustained
winds diminishing overnight. Isolated showers and thunderstorms
observed over southwest Oklahoma continue to track slowly
eastward, and are expected to fizzle out over the next few hours.

Shower and storm chances increase again for western TAF sites
by evening, though high resolution models suggest storms may not
reach Oklahoma until well after sunset. Storms may be strong to
severe and may produce large hail and damaging wind gusts up to 70
mph. Areas of storms may weaken into showers as it reaches
central Oklahoma late Friday night, though models diverge on
whether rain reaches central Oklahoma. LLWS is anticipated after
midnight through Saturday morning.

Thompson

&&

.UPPER AIR...
Issued at 100 PM CDT Fri May 14 2021

No upper air flight is planned at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  61  79  64  74 /  30  20  60  60
Hobart OK         61  81  63  79 /  30  20  70  40
Wichita Falls TX  62  80  65  77 /   0  20  70  70
Gage OK           59  83  60  80 /  40  30  50  30
Ponca City OK     59  78  63  75 /  60  60  70  60
Durant OK         59  80  65  74 /   0  10  50  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....03
AVIATION...01
Hazardous weather outlook, May 14, 10:40 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1040 AM CDT Fri May 14 2021

OKZ004>048-050>052-TXZ083>090-151545-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1040 AM CDT Fri May 14 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...

A few thunderstorms will occur in western Oklahoma through early
afternoon. Severe storms are not expected during this time.

Additional thunderstorms will move into western and northern
Oklahoma early to mid evening. Damaging winds to 70 mph will be
the primary threat, although large hail up to golf ball size is
possible. Thunderstorms will continue moving eastward into the
night and will likely be less of a threat late in the night as
they weaken.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are possible early Saturday morning across portions
of northern Oklahoma. Some strong to severe storms capable of
producing wind gusts up to 60 mph and hail up to the size of
quarters will be possible with this activity.

Additional thunderstorms are expected late Saturday afternoon
thru early Sunday morning. Severe thunderstorms capable of
producing hail up to the size of golf balls and wind gusts
exceeding 60 mph will be possible across portions of northwestern,
western, and southwestern Oklahoma, and western north Texas
before midnight Sunday morning. A low threat of severe
thunderstorms will continue into early Sunday morning across
portions of central and southern Oklahoma.

Thunderstorm chances will continue Monday thru Thursday area
wide, with at least low chances of severe thunderstorms.

.Heavy Rainfall...
At least localized flooding will be possible area wide Sunday
thru Thursday. Many locations from northern to southern Oklahoma
could receive over 3 inches of total rainfall.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 14, 12:33 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1233 PM CDT Fri May 14 2021

OKZ021-033-034-141800-
Harmon OK-Beckham OK-Greer OK-
1233 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR north central Harmon...
southwestern Beckham and northwestern Greer Counties Until 100 PM
CDT...

AT 1232 PM CDT, a strong thunderstorm was located 4 miles southeast
of Shamrock, moving east at 15 MPH.

HAZARDS INCLUDE...
Dime size hail...

This storm will remain over mainly rural areas of north central
Harmon, southwestern Beckham and northwestern Greer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3519 10000 3516 9970 3494 9980 3502 10000
TIME...MOT...LOC 1732Z 289DEG 13KT 3517 10019

BRB
Special weather statement, May 14, 2:32 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
232 PM CDT Fri May 14 2021

OKZ034>036-142000-
Kiowa OK-Greer OK-Jackson OK-
232 PM CDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Kiowa...central
Greer and north central Jackson Counties Until 300 PM CDT...

AT 229 PM CDT, a strong thunderstorm was located near Mangum, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3490 9967 3504 9953 3492 9921 3468 9946
TIME...MOT...LOC 1929Z 309DEG 23KT 3492 9953

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:33 PM CDTSpecial Weather StatementOUNBeckham27 min
May 14, 2:32 PM CDTSpecial Weather StatementOUNGreer28 min
May 14, 3:35 PM CDTSpecial Weather StatementOUNKiowa25 min
May 14, 3:47 PM CDTSpecial Weather StatementOUNKiowa28 min
May 14, 4:03 PM CDTSpecial Weather StatementOUNKiowa27 min
May 14, 4:36 PM CDTSpecial Weather StatementOUNComanche24 min
May 14, 4:57 PM CDTSpecial Weather StatementOUNComanche, Stephens63 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.